Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 5, 2008, 11:38 PM CDT for Frio County, Zavala County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2008, 11:38 PM CDT (04:38 UTC)
- Expired
- May 6, 2008, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Frio County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 98 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2366 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 060438 FFWEWX TXC163-507-060745- /O.NEW.KEWX.FF.W.0006.080506T0438Z-080506T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1138 PM CDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN FRIO COUNTY... EASTERN ZAVALA COUNTY... * UNTIL 245 AM CDT. * AT 1130 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM A THUNDERSTORM NORTHWEST OF FRIO TOWN. * LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN. REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 2909 9948 2909 9915 2865 9919 2864 9949 TIME...MOT...LOC 0438Z 180DEG 0KT 2900 9936 $$
4 follow-up statements
000 WGUS74 KEWX 060454 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1152 PM CDT MON MAY 5 2008 TXC163-507-060745- /O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRIO TX-ZAVALA TX- 1152 PM CDT MON MAY 5 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR EASTERN ZAVALA AND WESTERN FRIO COUNTIES... AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM PRODUCING FLASH FLOODING OVER FRIO TOWN. AN ESTIMATED 3 TO 4 INCHES OF RAIN HAS FALLEN OVER ELM CREEK IN THE PAST 2 HOURS. LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN. WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN. IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS. REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 2909 9948 2909 9915 2865 9919 2864 9949 TIME...MOT...LOC 0452Z 180DEG 0KT 2898 9932 $$
000 WGUS74 KEWX 060520 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1218 AM CDT TUE MAY 6 2008 TXC163-507-060745- /O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRIO TX-ZAVALA TX- 1218 AM CDT TUE MAY 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR EASTERN ZAVALA AND WESTERN FRIO COUNTIES... AT 1213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAINS AND FLASH FLOODING NEAR FRIO TOWN. RAINFALL ESTIMATES OF 3 TO 5 INCHES HAVE FALLEN. THIS STORM IS NEARLY STATIONARY ALONG FM 140 NEAR FRIO TOWN ALONG ELM CREEK AND NEAR THE FRIO RIVER. LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN. WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN. LAT...LON 2909 9948 2909 9915 2865 9919 2864 9949 TIME...MOT...LOC 0518Z 180DEG 0KT 2897 9930 $$
000
WGUS74 KEWX 060546
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 AM CDT TUE MAY 6 2008
TXC507-060552-
/O.CAN.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAVALA TX-
1242 AM CDT TUE MAY 6 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ZAVALA
COUNTY...
AT 1239 AM CDT...THE VERY HEAVY RAINS HAVE MOVED OUT OF EASTERN
ZAVALA COUNTY AND THE THREAT FOR FLASH FLOODING HAS ENDED. AS A
RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...SOME
PONDING OF WATER MAY PERSIST FOR THE NEXT HALF HOUR OR SO.
LAT...LON 2903 9914 2902 9916 2895 9916 2893 9916
2893 9917 2885 9917 2886 9940 2909 9940
2909 9915
TIME...MOT...LOC 0542Z 180DEG 0KT 2897 9925
$$
TXC163-060745-
/O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
1242 AM CDT TUE MAY 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN FRIO COUNTY...
AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN 5 MILES SOUTHEAST OF
FRIO TOWN NEAR THE INTERSECTION OF HIGHWAY 57 AND FM 140. RAINFALL
RATES WERE SLOWLY DECREASING. HOWEVER...FLASH FLOODING CAN STILL BE
EXPECTED BETWEEN THE FRIO RIVER AND ELM CREEK.
LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN.
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
LAT...LON 2903 9914 2902 9916 2895 9916 2893 9916
2893 9917 2885 9917 2886 9940 2909 9940
2909 9915
TIME...MOT...LOC 0542Z 180DEG 0KT 2897 9925
$$000
WGUS74 KEWX 060612
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 AM CDT TUE MAY 6 2008
TXC163-060745-
/O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
110 AM CDT TUE MAY 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN FRIO COUNTY...
AT 106 AM CDT...THE THUNDERSTORM NEAR FRIO TOWN HAS DISSIPATED.
HOWEVER...FLASH FLOODING CAN STILL BE EXPECTED ALONG THE FRIO RIVER
AND ELM CREEK DUE TO EARLIER VERY HEAVY RAINS IN THE FRIO TOWN AREA.
LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN.
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
LAT...LON 2903 9914 2902 9916 2895 9916 2893 9916
2893 9917 2885 9917 2886 9940 2909 9940
2909 9915
TIME...MOT...LOC 0610Z 180DEG 0KT 2897 9925
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 9:04 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 5, 9:04 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 904 PM CDT MON MAY 5 2008 .UPDATE... AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS SOUTH CENTRAL TEXAS WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS OF MEXICO TO NORTHWEST OF THE BIG BEND OVER FAR WESTERN TEXAS. 18Z MODELS CONTINUE TO SUGGEST THAT THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AND MOVE EAST ACROSS SOUTH CENTRAL TEXAS LATE THIS EVENING AND DURING THE OVERNIGHT HOURS AS AN MCS. THIS SEEMS REASONABLE GIVEN LOW LEVEL JET AND INFLOW WITH FAVORED TRACK BEING SOUTH OF HIGHWAY 90. HAVE REMOVED THUNDER MENTION ACROSS EASTERN AREAS FOR THIS EVENING DUE TO THE LOSS OF INSTABILITY AND INCREASED CAPPING. TEMPERATURES AND DEWPOINTS ARE RUNNING SLIGHTLY COOLER ACROSS NORTHEASTERN AREAS THAN EARLIER GRIDS INDICATED AND HAVE GONE A LITTLE COOLER FOR TONIGHT INTO TUESDAY MORNING THERE. OTHERWISE, REMAINDER OF FORECAST ON TRACK AS 18Z MODELS MAINTAINED PREVIOUS REASONING. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS MAY BE MET WEDNESDAY AFTERNOON ACROSS THE WESTERN HILL COUNTRY TO RIO GRANDE PLAINS. RELATIVE HUMIDITIES OF 10 TO 20 PERCENT AND WESTERLY WINDS OF 20 TO 30 MPH CAN BE EXPECTED. HOWEVER, RAIN FALLING TONIGHT THROUGH TUESDAY NIGHT MAY LESSEN THIS. && .PREV DISCUSSION... /ISSUED 628 PM CDT MON MAY 5 2008/ AVIATION... VARYING CEILINGS FROM MVFR TO VFR WILL BECOME UNIFORM AT MVFR LEVELS BY 05Z. ISOLATED SHOWERS WILL STREAM NORTH ACROSS SOUTH CENTRAL TEXAS WHILE A BROKEN LINE OF THUNDERSTORMS OVER MEXICO MOVES EAST...REACHING KDRT AROUND 02Z. SHOWER ACTIVITY WILL BE ON THE INCREASE OVERNIGHT RESULTING IN IFR CEILINGS BY 07Z WITH MVFR VSBY IN RAIN SHOWERS AND FOG. CEILINGS WILL LIFT TO MVFR LEVELS BY 16Z, THEN VFR LEVEL BY 21Z. WINDS WILL REMAIN SELY AT 10 TO 15 KTS OVERNIGHT, BECOMING GUSTY TO 25 KTS AFTER 20Z. PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 5 2008/ DISCUSSION... SCATTERED LIGHT SHOWERS ARE SLOWLY BEGINNING TO DEVELOP ALONG THE COASTAL PLAINS AND ARE POPPING UP ACROSS THE EASTERN HALF OF SOUTH CENTRAL TEXAS. THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND INTENSITY DURING THE EVENING AND INTO THE OVERNIGHT HOURS. GFS AND ECMWF GUIDANCE ARE STILL INDICATING THE DEVELOPMENT OF AN MCS OVERNIGHT ACROSS THE RIO GRANDE PLAINS. WHILE AVERAGE ACCUMULATIONS WILL GENERALLY BE ABOUT ONE QUARTER TO ONE HALF OF AN INCH...SOME AREAS WILL SEE LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF 1-3 INCHES POSSIBLE BEFORE SUNRISE. RAIN CHANCES WILL DROP OFF DRAMATICALLY TUESDAY MORNING AS DRIER AIR PUSHES INTO THE REGION. THE UPPER LOW TO THE WEST IS NOW EXPECTED TO TRACK A LITTLE FURTHER TO THE SOUTH THAN PREVIOUSLY ANTICIPATED. CURRENT GUIDANCE PUSHES THE LOW ACROSS WEST TEXAS AND INTO THE RED RIVER VALLEY ON WEDNESDAY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS EXPECTED OVERNIGHT TUESDAY AND INTO WEDNESDAY AS THE DRYLINE CREEPS IN FROM THE WEST AHEAD OF THE LOW. MODERATE SE FLOW IN THE BL ON TUESDAY WILL AID IN SOME MOISTURE RECOVERY. THE BEST CHANCE FOR RAIN WILL BE ACROSS THE WESTERN HILL COUNTRY AND ALONG THE EDWARDS PLATEAU LATE TUESDAY...THEN SHIFTING TO THE NORTHEASTERN COUNTIES BY WEDNESDAY MORNING. SOME OF THE STORMS WHICH DEVELOP LATE TUESDAY/EARLY WEDNESDAY COULD BECOME SEVERE. SLIGHT CHANCES FOR RAIN WILL CONTINUE INTO WEDNESDAY AFTERNOON ACROSS EASTERN SOUTH CENTRAL TEXAS AS THE UPPER LOW PROGRESSES INTO THE SOUTHERN GREAT PLAINS. WARM CONDITIONS ARE IN STORE FOR THE END OF THE WORKWEEK AS WINDS SHIFT TO THE SOUTHWEST LATE WEDNESDAY AND INTO THURSDAY IN THE WAKE OF THE PASSAGE OF THE LOW. THE WARM AND VERY DRY AIR WILL EASILY PUSH TEMPERATURES INTO THE MID-90S ACROSS THE METRO AREAS AND UPWARDS OF THE CENTURY MARK ALONG THE RIO GRANDE PLAINS AND IN THE VALLEY. WINDS WILL RETURN TO THE SOUTHEAST LATE THURSDAY...BUT GULF MOISTURE WILL BE TOO LIMITED FOR ANYTHING OTHER THAN AN INCREASE IN CLOUDS. ZONAL FLOW ALOFT WILL KEEP TEMPERATURES (BOTH MAX AND MIN) ABOUT 10 DEGREES ABOVE MID-MAY NORMALS THROUGH THE WEEKEND...BUT NO NEW RECORDS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 84 69 83 64 / 40 20 30 40 10 AUSTIN BERGSTROM INTL AIRPORT 67 85 69 84 64 / 40 20 30 40 10 DEL RIO INTL AIRPORT 72 90 69 96 66 / 50 10 40 - - SAN ANTONIO INTL AIRPORT 68 84 70 86 65 / 50 20 30 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/06
Hazardous weather outlook, May 5, 5:49 AM CDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 549 AM CDT MON MAY 5 2008 TXZ171>173-183>194-202>209-217>225-228-061100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 549 AM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE TODAY AND TONIGHT WITH SHOWERS AND THUNDERSTORMS. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL BE GREATEST TONIGHT ALONG THE RIO GRANDE VALLEY AND OVER THE RIO GRANDE PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS VAL VERDE COUNTY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXPAND EAST AND SOUTH TUESDAY EVENING INTO THE WESTERN HILL COUNTRY... INCLUDING KINNEY AND UVALDE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY LATE TUESDAY WITH THE THREAT OF SEVERE THUNDERSTORMS ON THE RISE.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:58 PM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 2 hr |
| May 5, 11:38 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 67 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.